Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 233, NWS Wichita, KS

August 16, 2017Chautauqua County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 7:21 PM CDT for Chautauqua County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 7:21 PM CDT (00:21 UTC)
Expired
Aug 16, 2017, 7:51 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chautauqua County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:48 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.6
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS53 KICT 170021
SVRICT
KSC019-170115-
/O.NEW.KICT.SV.W.0233.170817T0021Z-170817T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
721 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Chautauqua County in southeastern Kansas...

* Until 815 PM CDT

* At 721 PM CDT, a severe thunderstorm was located 7 miles east of
  Cedar Vale, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sedan, Cedar Vale, Peru, Chautauqua, Elgin, Niotaze and Hale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3720 9652 3730 9597 3707 9596 3700 9597
      3700 9653
TIME...MOT...LOC 0021Z 257DEG 30KT 3710 9637 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
1 follow-up statement
625 
WWUS53 KICT 170051
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
751 PM CDT WED AUG 16 2017

KSC019-170101-
/O.CAN.KICT.SV.W.0233.000000T0000Z-170817T0115Z/
Chautauqua KS-
751 PM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southeastern Kansas.

LAT...LON 3720 9652 3730 9597 3707 9596 3700 9597
      3700 9653
TIME...MOT...LOC 0050Z 257DEG 30KT 3716 9606 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:41 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 16, 6:41 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
641 PM CDT Wed Aug 16 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 238 PM CDT Wed Aug 16 2017

Convective trends this evening is main concern then precip chances
with next cold front on Friday. A very unstable airmass and strong
deep layer shear resides along/ahead of the cold front moving into
southern Kansas. Towering cumulus were seen on visible satellite
roughly along/just south of the highway 50 corridor where some
deep convection was beginning to blossom on radar which is where
the latest HRRR/RAP develop strong/severe convection during the
late afternoon. Large hail and very efficient heavy rainfall are
expected with the most intense storms through the early evening
with down-burst damaging winds also possible. The going flash
flood watch seems reasonable for this evening/tonight for locales
generally east of greater Wichita. Drier, more stable air will
advect south in the wake of the front for Thursday, though
temperatures will remain rather warm with seasonable values. The
next upper trof will move across the Upper Midwest/western Great
Lakes Friday into Friday night. This will send another modest cold
front south across Kansas. The better chances for precip may come
in the form of elevated convection late Thursday night into
Friday morning for locations west of the Kansas turnpike with
modest chances for surface based storms with the front late Friday
across southern and eastern Kansas. Dry weather is still expected
for Saturday with temperatures remaining near or slightly above
seasonal climo.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 238 PM CDT Wed Aug 16 2017

Upper ridging will reside across the southern Plains Sunday into
Monday with the main belt of westerlies aloft along the northern
tier of states. There remains general consensus in amplification
of the upper flow regime with troughing across the Great Lakes
by Tuesday into Wednesday. This may allow another weak cold front
to sag south into Kansas with modest precip chances.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 641 PM CDT Wed Aug 16 2017

Main concern is ongoing thunderstorms at KCNU, which should exit
site in a few hours. Otherwise remainder of sites should remain
VFR. Winds will become light and variable as high pressure
approaches tomorrow. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  89  67  90 /  10   0  20  20
Hutchinson      64  89  66  90 /  10   0  30  20
Newton          64  88  66  89 /  10   0  20  20
ElDorado        65  88  66  89 /  20   0  10  30
Winfield-KWLD   67  89  68  90 /  50   0  20  20
Russell         60  90  65  93 /   0   0  40  20
Great Bend      61  89  65  92 /   0   0  40  20
Salina          63  90  66  92 /  10   0  30  30
McPherson       63  88  65  90 /  10   0  30  20
Coffeyville     69  88  66  88 /  80  10   0  30
Chanute         68  87  65  87 /  90  10   0  30
Iola            68  86  64  86 /  80   0   0  30
Parsons-KPPF    69  87  66  87 /  80  10   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for KSZ070>072-
093>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, Aug 16, 3:16 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 PM CDT Wed Aug 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 PM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms with large hail up to golf ball size and
damaging down-burst winds to 65 mph will be possible this evening
across much of south central and southeast Kansas. Locally heavy
rainfall could also result in minor lowland flooding, especially
across the Flint Hills and southeast Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another cold front will move across the area late in the week,
bringing a chance for strong thunderstorms on Friday into Friday
night.

Periodic chances for storms may return by early next week.
The threat for organized severe weather appears low through the
period, though a locally strong storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly along and east
of the Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 16, 5:56 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             ARGONIA                 37.27N 97.76W
08/16/2017  E1.00 INCH       SUMNER             KS   LAW ENFORCEMENT

&&

KED
Local storm report, Aug 16, 6:03 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             WELLINGTON              37.27N 97.40W
08/16/2017  E0.88 INCH       SUMNER             KS   LAW ENFORCEMENT

&&

KED
Local storm report, Aug 16, 6:11 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     YATES CENTER            37.87N 95.74W
08/16/2017                   WOODSON            KS   PUBLIC

            LARGE TREE LIMBS DOWNED VIA SOCIAL MEDIA.

&&

KED
Special weather statement, Aug 16, 6:15 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
615 PM CDT WED AUG 16 2017

KSZ092>094-098-162345-
Cowley KS-Chautauqua KS-Sumner KS-Elk KS-
615 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...
  Chautauqua County in southeastern Kansas...
  Eastern Sumner County in south central Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 645 PM CDT

* At 612 PM CDT...National Weather Service meteorologists were
  tracking numerous strong thunderstorms across south-central and
  southeast Kansas...moving east at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations possibly impacted include...
  Arkansas City, Winfield, Belle Plaine, Sedan, Oxford, Udall, Cedar
  Vale, Burden, Moline, Dexter, Grenola, Atlanta, Geuda Springs, Elk
  Falls, Elgin, Rock, Cambridge, Maple City, Winfield City Lake and
  Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southeastern Kansas.

LAT...LON 3744 9728 3744 9675 3739 9617 3700 9619
      3700 9729
TIME...MOT...LOC 2314Z 263DEG 26KT 3716 9703

KLEINSASSER
Local storm report, Aug 16, 6:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       1 W NEW ALBANY          37.57N 95.95W
08/16/2017  M3.15 INCH       WILSON             KS   TRAINED SPOTTER

            RAINFALL SINCE ABOUT 515 PM THIS EVENING.

&&

KED
Special weather statement, Aug 16, 6:58 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
658 PM CDT WED AUG 16 2017

KSZ093-098-170030-
Cowley KS-Chautauqua KS-
658 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Chautauqua County in southeastern Kansas...

* Until 730 PM CDT

* At 655 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Cedar Vale...moving east at 25
  mph. Another strong storm was located west of Sedan, moving
  northeast.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Sedan, Cedar Vale, Peru, Chautauqua, Elgin, Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southeastern Kansas.

LAT...LON 3700 9674 3730 9656 3730 9596 3700 9597
TIME...MOT...LOC 2357Z 261DEG 22KT 3709 9651

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:39 PM CDTAreal Flood WarningICTLabette, Neosho12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.